Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
132 Doctors are Online

Has rheumatoid arthritis. Prescribed diciofenac sodium SR 75 and ranitidine. Stomach feels sore. What can be done?

User rating for this question
Very Good
Answered by

Rheumatologist
Practicing since : 1996
Answered : 11 Questions
Question
My husband has rheumatoid arthritis, just recently diagnosed. He has a very sensitive stomach and was prescribed diciofenac sodium SR 75 msg twice per day. Of course they bothered his stomach so he was prescribed ranitidine after he went back to the doctor. Even taking ranitidine has not helped. His stomach is sore and his arthritis has not been helped. What she we be doing? He's only 65 but feels awful.
Posted Mon, 18 Nov 2013 in Lupus
 
 
Answered by Dr. Parshant Aggarwal 14 hours later
Brief Answer:
Switch ranitidine to PPI (eg omeprazole)

Detailed Answer:
Thanks for your query. The main treatment for Rheumatoid arthritis are the disease modifying drugs which control the disease process from within and anti inflammatory drugs are used only for a short term to control the pain.

So your husband needs to be on disease modifying treatment (the agent of first choice is Methotrexate) and the dose needs to be optimized to adequately control the disease process while the dose of pain relievers (diclofenac in your case) needs to be decreased & then stopped.
Currently for stomach symptoms, ranitidine can be stopped and Proton pump inhibitors (PPI) prescribed (e.g. omeprazole, lansaprazole) which are more effective. If still stomach symptoms persist then diclofenac needs to be stopped and switched to COX 2 inhibitors (e.g Etoricoxib) if there is no history of cardiovascular events.
Hope this helps you. Wish your husband recovers quickly.
Above answer was peer-reviewed by
 
Follow-up: Has rheumatoid arthritis. Prescribed diciofenac sodium SR 75 and ranitidine. Stomach feels sore. What can be done? 18 hours later
Thanks for the info but it will be awhile before he can see a rheumatologist who could prescribe methotrexate. Hopefully we can get his tummy settled with NSAIDS and a antacid that will work together.
 
 
Answered by Dr. Parshant Aggarwal 5 hours later
Brief Answer:
change ranitidine to PPI (e.g omeprazole)

Detailed Answer:
Yes, you can switch ranitidine to a PPI (e.g. omeprazole) which should help. If the stomach problem still persists you can change diclofenac to COX 2 inhibitor (e.g etoricoxib) which has got much less stomach issues provided there is no history of cardiovascular events in past. Regards
Above answer was peer-reviewed by
 
Follow-up: Has rheumatoid arthritis. Prescribed diciofenac sodium SR 75 and ranitidine. Stomach feels sore. What can be done? 6 hours later
Thanks
 
 
Answered by Dr. Parshant Aggarwal 21 days later
Brief Answer:
You are welcome

Detailed Answer:
Good luck
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask an Allergist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor